Alert archive / Idaho / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Pocatello, ID

August 17, 20069 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 17, 2006, 5:46 PM MDT for 9 counties in Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2006, 5:46 PM MDT (23:46 UTC)
Expired
Aug 17, 2006, 8:55 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 172346
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
546 PM MDT THU AUG 17 2006

...COLD FRONT TO SPREAD GUSTY WINDS TO THE REGION...

.POST COLD FRONTAL WINDS AND LOW RELATIVE HUMIDITIES ARE COMBINING
TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EVENING.

IDZ409-410-180300-
/O.NEW.KPIH.FW.W.0009.060817T2346Z-060818T0300Z/
MIDDLE SNAKE RIVER VALLEY/SOUTH CENTRAL PORTION UPPER SNAKE RIVER
BLM-UPPER SNAKE RIVER VALLEY/NE PORTION UPPER SNAKE RIVER BLM-
546 PM MDT THU AUG 17 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

GUSTY WINDS OF 25 TO 35 MPH WILL COMBINE WITH RH VALUES IN THE
LOWER TEENS TO PRODUCE RED FLAG CONDITIONS THROUGH THE EVENING
TODAY. WIND DIRECTION WILL BE OUT OF THE WEST TO SOUTHWEST
THROUGHOUT THE DURATION OF THE EVENT. THE WINDS WILL AFFECT MAINLY
EASTERN PORTIONS OF ZONE 409 AND WESTERN AND CENTRAL PORTIONS OF 410.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

$$
1 follow-up statement
000 
WWUS85 KPIH 180255
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
855 PM MDT THU AUG 17 2006


IDZ409-410-180400-
/O.CAN.KPIH.FW.W.0009.000000T0000Z-060818T0300Z/
MIDDLE SNAKE RIVER VALLEY/SOUTH CENTRAL PORTION UPPER SNAKE RIVER
BLM-UPPER SNAKE RIVER VALLEY/NE PORTION UPPER SNAKE RIVER BLM-
855 PM MDT THU AUG 17 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

SURFACE WINDS HAVE BEGUN TO SLOW ACROSS ZONES 409 AND 410...AND IN
ADDITION RH VALUES HAVE BEGUN TO CLIMB INTO THE MID 20S. ALTHOUGH
WIND GUSTS MAY REACH UP TO 20 MPH FOR THE NEXT HOUR OR
TWO...CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 17, 2:45 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 17, 2:45 PM MDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
245 PM MDT THU AUG 17 2006

.DISCUSSION...LATEST RADAR LOOP SHOWING DEVELOPING CONVECTION NEAR
THE MT BORDER. SHOWERS AND ISOL THUNDERSTORMS WILL BE FOCUSED IN THE
FAR NORTHERN ZONES THIS EVENING AS UPPER TROF SLIDES EAST. SHOULD
END BY LATE THIS EVENING. DRY AIR-MASS ALONG WITH WESTERLY FLOW
ALOFT TO OVERTAKE AREA. SEVERAL COOL NIGHTS WITH SATURDAY MORNING
BEING THE COOLEST BEFORE A WARMUP BEGINS ON SUNDAY. SOME DIFFERENCES
IN THE MODEL RUNS. NAM SLIDES MOISTURE INTO EASTERN ZONES ON SUNDAY
AND ACTUALLY DEVELOPS A 5H TROF OVER AREA. GFS IS DRY AND ONLY
INDICATES A MINOR WAVE LIFTING ACROSS AREA. WILL LEAN TOWARD GFS
SOLUTION. UPPER HIGH BUILDS ACROSS THE 4-CORNERS AREA FOR THE START
OF THE NEW WEEK. AS A RESULT...EXPECT A WARMING TREND WITH VALLEY
TEMPS BACK INTO THE 90S. GFS SUGGESTS A WEAK COLD FRONT WILL TRACK
ACROSS AREA TUE AFTN WITH ANOTHER WED AFTN. BOTH FRONTS APPEAR TO BE
DRY AT THIS TIME. COOLER AIRMASS TO SLIDE INTO SE ID FOR THU/FRI.

WINTHER

&&

.FIRE WEATHER...FRONT GOING THROUGH THIS EVENING WILL KEEP WINDS UP
UNTIL MID EVENING...ESPECIALLY IN EASTERN ZONES...BUT EVENTUALLY
HUMIDITY RECOVERY SHOULD BE O.K. TONIGHT AND EVEN BETTER FOR SAT
AM.  WINDS WILL NOT BE SIGNIFICANT AFTER TONIGHT AS HIGH PRESSURE
BUILDS IN BOTH ALOFT AND BELOW.  EXPECT WARMING AND DRYING TO
CONTINUE THROUGH TUE...PREPPING ATMOSPHERE FOR A POSSIBLE RED FLAG
WHEN A SHORT WAVE ARRIVES TUE NIGHT/WED.  STILL A LOT OF UNCERTAINTY
THOUGH SINCE THAT IS SIX DAYS OUT.  MESSICK

&&

.AVIATION...AFTERNOON TSRA DO NOT APPEAR TO BE DEVELOPING AT ALL
SOUTH OF KRXE AND EVEN BETWEEN KRXE AND MONTANA-IDAHO BORDER NOT
MUCH GOING ON.  MAIN FORECAST PROBLEM IS WIND GUSTS WITH TONIGHTS
FRONT AND THE INTERACTION WITH OVERNIGHT COOLING...JUST WHEN WILL
THE WINDS SHUT DOWN TONIGHT.  DECIDED TO SHUT THEM DOWN EARLY FOR
THE AIRDROMES AS FRONT SHOULD PASS THROUGH AROUND 17/23Z-18/00Z.
OTHERWISE CIG AND VSBY UNLIMITED.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 6:20 AM MDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
620 AM MDT THU AUG 17 2006

IDZ017>025-031-032-181200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
620 AM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.